PEM Source

Your source for all things Pediatric Emergency Medicine

1

Question: Tox

A 19yo man presents with progressively worsening extremity numbness in a glove and stocking distribution and ataxia x 1 month. He has areflexia, weakness, and a wide-based gait on exam. (Click the link to comment and to vote – voting not working through email, sorry!)

What chronic recreational drug use is the likely cause of his symptoms?
NeuroTox

pemsou5_wp • July 18, 2017


Previous Post

Next Post

Comments

  1. Kelly July 19, 2017 - 1:00 pm Reply

    B. Nitrous oxide “whippets”

    Nitrous oxide can interfere with the B12, a cofactor for methionine synthase, resulting in decreased methylation of myelin sheath phospholipids. Chronic users can develop a polyneuropathy. Patients may also have megaloblastic anemia and hyperpigmentation of the skin associated with B12 deficiency. Nitrous oxide is often abused as an inhalant in the form of “whippets,” cartridges for whipped cream canisters. Patients will have a low vitamin B12 level, and treatment is with vitamin B12. Here is a case report http://www.consultant360.com/articles/young-woman-unusual-progressive-neuropathy-case-nitrous-oxide-abuse

Leave a Reply

Your email address will not be published / Required fields are marked *